Alert archive / Vermont / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 26, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 28, 2019, 2:06 PM EDT for 5 counties in Vermont; Essex County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 2:06 PM EDT (18:06 UTC)
- Expired
- Jul 28, 2019, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:38 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 28, 1:38 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Burlington VT 138 PM EDT Sun Jul 28 2019 .SYNOPSIS... Scattered showers and thunderstorms will develop late this morning and continue into the afternoon hours across the North Country today. The stronger storms will be capable of frequent lightning, brief heavy down pours, and localized gusty winds. Any lingering precipitation will quickly dissipate by sunset this evening. A hot and mainly dry Monday is anticipated, before the chance for showers and storms return on Tuesday. && .NEAR TERM /THROUGH MONDAY/... As of 138 PM EDT Sunday...Scattered showers and storms have developed across Northern New York and western VT. Activity will continue to evolve over the next several hours with about 1000-2000 J/kg of CAPE. A few stronger storms will be capable of gusty winds, frequent lightning, small hail, and brief heavy downpours. After 6 PM, the atmosphere will be well worked over and diurnally driven instability or recovery will decrease, bringing showers and storms to a fairly swift end, though a few could remain along the mountain ranges from orographic enhancement. A surface trough will approach the International Border from Canada, which could spark a few more showers, but will wash out before making it further south. Tonight-Monday...weak mid/upper lvl ridge builds across our cwa with any leftover convection dissipating around sunset this evening. A warm and muggy night anticipated with lows ranging in the upper 50s to near 70f cpv/uhi. Some fog is likely, especially in areas that receive rainfall today, but given uncertainty will let dayshift add to upcoming forecast. Monday looks warm as progged 925mb temps climb btwn 22-24c, which will result in high temps mid 80s to lower 90s. I have gone 1 to 3 degrees above the warmest guidance, based on southwest flow, thermal profiles, and recent trends. Mid/upper level ridge is directly overhead and forcing is very limit, so any storms will be lake breeze or trrn driven during the peak heating/instability period. Areal coverage will be limited too, so have isolated wording in mtns. Heat index values in the Champlain and Saint Lawrence Valleys, as well as the lower Connecticut River Valley will approach the mid 90s on Monday between noon and 5 PM. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... As of 234 AM EDT Sunday...Loss of instability Monday night will bring any isolated convection to an end with quiet weather expected for the remainder of the night. Lows will be in the mid 60s to lower 70s. Will have some showers develop on Tuesday, especially over our Northern New York zones as surface and upper level troughs approach from the west along with some shortwave energy. Temperatures will be very warm on developing southwesterly flow, despite the increasing chance for some showers, highs will reach the mid 80s to around 90. Have mentioned likely pops for Tuesday afternoon over Northern New York. Deep layer shear is not very strong, don't expect severe storms at this time though this potential will need to be monitored. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 234 AM EDT Sunday...Upper level and surface troughs will be fairly slow to cross our area, expect showers Tuesday night and into Wednesday as this slow moving feature moves across the area. More widespread showers can be expected for Tuesday night, then the Adirondacks and points east will have the best chances for showers and storms on Wednesday. Airmass should not be as unstable and deep layer shear is weak, so still not expecting stronger storms at this time. Trends for the end of the week suggest high pressure moves in Thursday and persists into Saturday bringing dry weather and seasonal temperatures to the entire area. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Scattered showers and storms will impact all TAF terminals until 22Z to 02Z. VFR conditions are expected outside storms. Inside storms, periods of 1 1/2 SM to 4 SM visibilities and variable, gusty winds are likely. Winds are currently out of the south to southwest around 10 knots with occasional gusts near 20 knots. Outside storms, these winds will gradually subside into tonight. Beyond 02Z winds become calm or terrain driven. Periods of fog expected across the valley regions tonight, especially at favored terminals KRUT, KMPV, and KSLK. At KMPV and KSLK, periods of fog to 1/4 SM to 1/2 SM are likely from 07Z to 12Z. Flight conditions expected to be mostly VFR beyond 12Z with no significant weather expected. Outlook... Monday Night: VFR. NO SIG WX. Tuesday: VFR. Chance SHRA, Chance TSRA. Tuesday Night: VFR. Chance SHRA. Wednesday: Mainly VFR, with local MVFR possible. Likely SHRA, Slight chance TSRA. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Haynes/Taber SHORT TERM...Neiles LONG TERM...Neiles AVIATION...Haynes
Hazardous weather outlook, Jul 28, 3:02 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 302 AM EDT Sun Jul 28 2019 NYZ026>031-034-035-087-VTZ001>012-016>019-290715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 302 AM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected between 11 AM and 7 PM on today across the North Country. Given the moderate instability and weak wind profiles widespread severe thunderstorms are not expected. However, a few stronger storms are possible with gusty winds, small hail, frequent lightning and brief heavy down pours. The threat for thunderstorms should end around sunset on this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values in the Champlain and Saint Lawrence Valleys, as well as the lower Connecticut River Valley will approach the mid 90s on Monday between noon and 5 PM. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 1:33 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Burlington VT 133 PM EDT Sun Jul 28 2019 NYZ028-035-VTZ001-002-005-006-016-017-281815- Eastern Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern Chittenden-Western Chittenden-Eastern Franklin-Lamoille- 133 PM EDT Sun Jul 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON...NORTHEASTERN ESSEX...SOUTHWESTERN LAMOILLE...SOUTHERN GRAND ISLE...NORTHERN CHITTENDEN AND SOUTH CENTRAL FRANKLIN COUNTIES... At 131 PM EDT, a strong thunderstorm was located over Colchester, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Burlington, Cambridge, Winooski, Cambridge Village, Westford, Jeffersonville Village, Colchester, Essex Junction Village, Fairfax, South Hero, Underhill, Jericho, Essex, Jericho Village, Underhill State Park, Fletcher and Milton. Boaters in Malletts Bay should be alert for changing weather conditions and seek safe harbor for protection from gusty winds and cloud to ground lightning. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4445 7334 4463 7338 4474 7280 4447 7274 TIME...MOT...LOC 1731Z 261DEG 23KT 4456 7327 JMG
Special weather statement, Jul 28, 2:03 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Burlington VT 203 PM EDT Sun Jul 28 2019 NYZ028-035-VTZ002-005-006-008-016-017-281830- Eastern Clinton-Eastern Essex-Western Franklin-Eastern Chittenden-Western Chittenden-Washington-Eastern Franklin-Lamoille- 203 PM EDT Sun Jul 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON... NORTHEASTERN ESSEX...SOUTHWESTERN LAMOILLE...CENTRAL CHITTENDEN... NORTHWESTERN WASHINGTON AND SOUTHERN FRANKLIN COUNTIES... At 202 PM EDT, a strong thunderstorm was located over Burlington, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Burlington, Winooski, Cambridge Village, Westford, Colchester, Essex Junction Village, Williston, Bolton, Richmond, Underhill, Jericho, Essex, Jericho Village, Shelburne, St. George, Cambridge and Milton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4438 7331 4456 7336 4466 7287 4439 7281 TIME...MOT...LOC 1802Z 261DEG 23KT 4449 7324 JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:33 PM EDT | Special Weather Statement | BTV | Chittenden | 42 min |
| Jul 28, 2:03 PM EDT | Special Weather Statement | BTV | Chittenden | 27 min |
| Jul 28, 2:49 PM EDT | Special Weather Statement | BTV | Lamoille | 41 min |
| Jul 28, 3:06 PM EDT | Special Weather Statement | BTV | Chittenden | 54 min |
| Jul 28, 3:24 PM EDT | Special Weather Statement | BTV | Lamoille | 51 min |
| Jul 28, 4:18 PM EDT | Special Weather Statement | BTV | Addison | 42 min |
| Jul 28, 5:45 PM EDT | Special Weather Statement | BTV | Caledonia | 60 min |
| Jul 28, 6:49 PM EDT | Special Weather Statement | BTV | Orange | 56 min |
| Jul 28, 2:37 PM EDT | Special Weather Statement | BTV | Clinton | 38 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2019Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.